Massachusetts, 2016

Flood and Damaging Winds in Massachusetts, August 14, 2016

August 14, 2016 · NWS BOX · 3 events in 1 county or zone

A pre-frontal trough moved through southern New England resulting in a couple of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A pre-frontal trough moved through southern New England resulting in a couple of showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 14, 2:34 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 14, 2:34 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
334 PM EDT SUN AUG 14 2016

.SYNOPSIS...
Showers and thunderstorms develop this afternoon but should come
to an end this evening. Then dry and more seasonable, but still
warm weather expected for Monday. A warm front will bring another
round of showers and thunderstorms Tuesday, followed by a cold
front crossing the region later Wednesday. Another weak front may
bring a few showers inland during Thursday. Warm and somewhat
drier conditions expected Friday into next weekend as high
pressure crosses.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
***Excessive heat and humidity across southern New England this
 afternoon***
***Strong to severe thunderstorms are possible this afternoon***

345 PM Update...Showers and thunderstorms are slowly moving
southeastward through New York state. There is very little
happening even across western New England at this time. This is
likely due to some mid level capping and the ridge building aloft.
While confidence is lower now in storms developing across southern
New England, it's difficult to ignore the amount of instability
that's over our region, especially when there are storms just to
the west of our area. Lowered PoPs a little but kept them in the
chance category for now. We are just now approaching peak heating
and that may be enough to break the cap. We will watch and wait.

Tonight...Showers and thunderstorms should be moving off the east
coast early this evening, quickly followed by the cold front. This
will usher in somewhat drier air for most of southern New England.
The exceptions are along the south coast where the front may hang
up overnight. Expect that there may be some fog hanging along the
south coast in the very moist air. Otherwise, expect clearing
behind the front. Aside from the interior valleys, winds will stay
up enough to preclude any radiational cooling and thus
temperatures will stay fairly warm overnight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday...High pressure builds in behind the front on Monday as the
mid-Atlantic ridge builds farther into southern New England. Between
the lower dewpoints and slightly cooler temperatures behind the
front, we'll see some relief from the heat Monday.  High
temperatures will still be in the upper 80s to around 90 but
dewpoints in the 60s will take the edge off with heat indices only
in the mid to upper 80s.  Aside from a few diurnal clouds, expect
mostly sunny conditions.

Monday night...This will be a transition period as the high pressure
moves offshore and we start looking towards our next weather system.
The mid-Atlantic ridge has just done some wobbling over the weekend
and into Monday, but remains pretty well anchored over Bermuda. This
will start to feed the higher moisture air back into the region as
winds turn back to the south.  This is as low pressure in the Great
Lakes region starts to move eastward with its accompanying
shortwave.  Expect increasing clouds in the warm advection flow
through the night.  That said, much of Monday night should remain
dry, but the higher dewpoint air will keep overnight lows in the 60s
to lower 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

HIGHLIGHTS...

*  Low pressure and its associated cold front will bring
   showers and a few thunderstorms Tuesday into Wednesday
*  Another weak low may bring a few showers across the interior
   Thursday
*  High pressure will bring dry and warm conditions Friday into
   next weekend

OVERVIEW...

12Z models in rather good agreement through the mid to late
portion of this week, mainly with the timing of low pressure and
an associated cold front moving across the region later Tuesday
into Wednesday. May see another weak front bring a few showers to
the region on Thursday.

The Bermuda high that has been anchored off the mid Atlantic
coast appears to be breaking down somewhat, noting H5 heights
lowering somewhat later this week as another high sinks south out
of the Maritimes and eastern Quebec. 12Z operational ECMWF model
looks to be more in line with its GFS counterpart in bringing high
pressure and warm but somewhat drier conditions for late this week
into the weekend.

With better agreement through Thursday, used a blend of available
guidance for the forecast, then leaned toward the ensembles beyond
that.

Details...

Tuesday into Wednesday...

Moisture from low pressure that brought major flooding to the
south central Gulf coast several days ago rotates around the
periphery of the Bermuda high toward the mid Great Lakes, where it
looks to merge with another short wave in the northern stream
flow. Expect to see weak low pressure with a warm front approach
during Tuesday, with good overrunning ahead of the system. Also
noting PWATs increase to around 2.3 inches or so, so may see some
locally heavy rains with any showers and thunderstorms, mainly
Tuesday night into early Wednesday. Have mentioned heavy rainfall
with any thunderstorms Tuesday night.

More warmth and high humidities continue Tue/Tue night with dewpt
in the mid-upper 60s even with the precip thanks to the inflow of
deep moisture with the approaching low. Looks like the low will
pass across northern New England, so the best shot for heavier
rainfall will occur across N and W Mass into N central CT, though
can not rule out locally heavy rains elsewhere Tue night
especially with the higher dewpts.

By Wednesday, the low will cross northern New England, the cold
front with it will cross the region during the day. The better
instability moves E with the low, so will lower the chance for
thunderstorms around or after 18Z, but have kept scattered showers
through the day. The front will slow S of New England as it
approaches the northern edge of the Bermuda high to the south.
Will see only a slight chance in airmass as the offshore high
remains dominant. Highs will remain above seasonal normals,
reaching the upper 70s to mid 80s.

Thursday...

Big question during this timeframe will be whether a weak short
wave moves across as some operational models are trying to signal.
At this point, went with mainly slight chance POPs through midday,
then tended to dry things out as a relatively drier light W-NW
wind will be in place. Slightly cooler dewpoints work in. Expect
highs once again in the lower-mid 80s.

Friday through Sunday...

Should see dry and seasonable conditions Friday and Saturday with
high pressure ridge building south out of eastern Canada. Timing
questions in place for Sunday as a cold front tries to work E out
of the Great Lakes and Ohio Valley, running into the Bermuda high.
Rather low confidence at this point, but went with a mainly dry
forecast for now.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

Through 00Z...Moderate confidence.  Mainly VFR conditions. Exception
is with SCT SHRA/TSRA throughout southern New England.  These storms
could result in periods of brief MVFR/IFR conditions as well as
strong to damaging variable winds.  Expect this threat to move from
west to east, mainly prior to 00Z.

Tonight...High confidence on trends...moderate confidence on timing.
Any lingering SHRA/TSRA should come to an end as the cold front
pushes the convection off the coast.  Exception could be the south
coast, including the Cape and Islands where the front may stall.
Aside from the south coast, expect a quick improvement to VFR except
for some isolated patchy fog in the interior valleys.  Along the
south coast, Cape, and Islands, MVFR/IFR conditions may linger
through the night in low clouds and fog.

Monday...High confidence.  VFR conditions.  Sea breezes are possible
on the east coast, but low confidence.

Monday night...High confidence on trends...moderate confidence on
timing.  Mainly VFR conditions through the night.  Increasing clouds
from the south are expected, but believe CIGS will remain VFR
through 12Z.

KBOS TAF...Moderate confidence in TAF. Timing of SHRA/TSRA most
challenging aspect of forecast.  High confidence on general trends
of CIGS/VSBYS.

KBDL TAF...Moderate confidence in TAF. Timing of SHRA/TSRA most
challenging aspect of forecast.  High confidence on general trends
of CIGS/VSBYS.

Outlook /Tuesday through Friday/...

Tuesday and Wednesday...Moderate confidence.

Mainly VFR early, then areas of MVFR CIGS move in. Local IFR
CIGS/VSBYS in scattered showers. Lowest conditions likely across
N and W Mass into N central CT. Chance of a few thunderstorms with
locally brief gusty winds and heavy rainfall reducing VSBYS to IFR
Tuesday night into Wednesday morning. S-SW wind gusts to around 20
kt Tue night into Wed morning at south coastal terminals.

Wednesday night and Thursday...Moderate confidence.

Mainly VFR. May see local MVFR CIGS/VSBYS in scattered showers
Wed night, then diminishing on Thursday. Low risk of isold
thunderstorms across N and W Mass from midday through the
afternoon on Thursday with local visibility restrictions
possible.

Friday...Moderate to high confidence.

VFR. May see few isolated showers across the E slopes of the
Berkshires and interior NE Mass Friday afternoon.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...

This afternoon...High confidence.  Winds and seas will generally
remain below small craft advisory criteria.  However, scattered
showers and thunderstorms will impact the waters late this
afternoon, bringing with them gusty, variable winds, frequent
lightning, and reduced visibilities.  Mariners are urged to use
caution if out on the waters this afternoon.

Tonight...High confidence.  Lingering showers and thunderstorms,
especially off the south coasts of Massachusetts and Rhode Island,
could produce gusty winds and frequent lightning and reduce
visibilities at times.  These should come to an end before midnight.
Then, patchy fog will continue to limit visibilities along the south
coast.  Otherwise, winds and seas will remain below small craft
criteria.

Monday...High confidence.  Aside from some lingering fog along the
south coast during the morning hours, it should be a beautiful day
for boating with quiet weather and fairly calm seas.

Monday night...High confidence.  Winds and seas will remain below
small craft criteria but winds will shift around to the southeast.

Outlook /Tuesday through Friday/...

Moderate confidence through the period.

Tuesday and Wednesday...

Expect winds to shift to S-SW with gusts up to 20-25 kt and seas
building up to 5-6 ft on the southern waters Tuesday night into
Wednesday as a warm front pushes north. Seas build up to around 5
ft. Visibility restrictions in scattered showers and patchy fog. A
few thunderstorms possible.

Wednesday night and Thursday...

S winds diminish Wednesday night, then shift to W late as low
pressure passes north of the waters. Winds and seas below small
craft criteria. May see scattered showers with local visibility
restrictions, along with areas of late night fog.

Friday...

Light N-NW winds early veer to E-SE during the day. Seas below 5
ft. Patchy late night/early morning fog with local visibility
restrictions.

&&

.CLIMATE...
Even with somewhat lower dewpoints moving in over the next few
days, low temperatures may be close to or higher than the high
minimum records especially in the urban centers over the next few
nights. Here are the records.

Record high minimum temperatures for August 15...

BOS  75 set in 1985
BDL  75 set in 1988
PVD  76 set in 1988
ORH  71 set in 1920 and 1988

Record high minimum temperatures for August 16...

BOS  77 set in 2002
BDL  76 set in 1938 and 2002
PVD  77 set in 2002
ORH  74 set in 1938

Record high minimum temperatures for August 17...

BOS  78 set in 2002
BDL  73 set in 1938
PVD  75 set in 1944
ORH  71 set in 1955 and 2002

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ003-004.
     Excessive Heat Warning until 7 PM EDT this evening for CTZ002.
MA...Heat Advisory until 7 PM EDT this evening for MAZ005>007-
     011>016-019-022-023.
     Excessive Heat Warning until 7 PM EDT this evening for MAZ017-
     018-020-021.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001-005-007.
     Excessive Heat Warning until 7 PM EDT this evening for
     RIZ002>004-006.
MARINE...None.

&&

SYNOPSIS...RLG/EVT
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...EVT
AVIATION...RLG/EVT
MARINE...RLG/EVT
CLIMATE...Staff
Hazardous weather outlook, Aug 14, 4:10 PM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
510 PM EDT SUN AUG 14 2016

MAZ002>004-008>010-024-026-RIZ008-152115-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-BLOCK ISLAND RI-
510 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
ENGLAND.

.DAY ONE...TONIGHT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS INTO THE
EVENING HOURS. AT MOST EXPECT HEAVY RAIN...FREQUENT LIGHTNING...
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ003-004-MAZ005>007-011>016-019-022-023-RIZ001-005-007-152115-
TOLLAND CT-WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NORTHWEST PROVIDENCE RI-BRISTOL RI-NEWPORT RI-
510 PM EDT SUN AUG 14 2016

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
ENGLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS INTO THE
EVENING HOURS. AT MOST EXPECT HEAVY RAIN...FREQUENT LIGHTNING...
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002-MAZ017-018-020-021-RIZ002>004-006-152115-
HARTFORD CT-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-
WESTERN KENT RI-EASTERN KENT RI-WASHINGTON RI-
510 PM EDT SUN AUG 14 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN NEW
ENGLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS INTO THE
EVENING HOURS. AT MOST EXPECT HEAVY RAIN...FREQUENT LIGHTNING...
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-152115-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
510 PM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

THERE IS A LOW RISK OF STRONG TO SEVERE THUNDERSTORMS INTO THE
EVENING HOURS. AT MOST EXPECT HEAVY RAIN...FREQUENT LIGHTNING...
AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 14, 6:27 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
727 PM EDT SUN AUG 14 2016

MAZ004-012-150000-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
727 PM EDT SUN AUG 14 2016

...STRONG THUNDERSTORMS SWEEPING ACROSS SOUTHERN WORCESTER COUNTY...

AT 726 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR LEICESTER TO NEAR EAST BROOKFIELD TO
STURBRIDGE. MOVEMENT WAS EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL ACCOMPANY WITH THESE STORMS. THESE
STORMS MAY INTENSITY AND BECOME CAPABLE OF PRODUCING DAMAGE. STAY
TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
THE STORM. GO INSIDE A BUILDING OR VEHICLE. WAIT AT LEAST 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4230 7160 4214 7170 4204 7186 4210 7214
      4215 7214 4218 7210 4221 7209 4226 7204
TIME...MOT...LOC 2326Z 272DEG 27KT 4227 7194 4218 7200 4212 7212

SIPPRELL

The radar

The Boston radar (KBOX), 71 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Worcester

When
August 14, 6:44 PM EST
Where
Worcester County, Charlton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.130, -71.970

Power lines at the intersection of Osgood and Ash Roads were downed by thunderstorm winds.

Thunderstorm Wind, Worcester

When
August 14, 6:55 PM EST
Where
Worcester County, 0.51 mi W of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.270, -71.810

Power lines on Johnson Street were downed by thunderstorm winds.

Flood, Worcester

When
August 14, 7:03 PM EST to 8:00 PM EST
Where
Worcester County, 0.84 mi N of Fairlawn to 1.03 mi NNW of Fairlawn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.292, -71.750

West Main Street was flooded near the bridges.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2016Every state in 2016This day in weather historyWarnings in Massachusetts, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656393, 656394, 656392.